The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

Checking in: Mild Relapse after 4 years of Doing Great


#1

I have been absent for several years because I have been doing great on 150mg of Topamax for the past 4 years, it was zoology’s story that inspired me to increase my dose and be patient back in July 2014. It turned out that 150mg worked like a charm, however I was allowing myself to stress over changing jobs, and now Ive been dizzy again and having headaches for the past 2 weeks. I have increased my dose to 200mg already, and I plan to see if things improve over the next few months. Any suggestions or personal experience? What would a legendary doctor like Dr. S do in this situation? Unfortunately I dont have access to someone like that.


#2

Hello, and welcome back. Glad you’ve been doing so well. Brilliant. I’ve read alot of archive posts on here and didn’t recognise your username but do recognise ‘zoology’. You certainly have proved a point to those that remain, or join, who wonder where all the others ‘went’. They obviously do recover and trot off into the sunset leaving MAV, all its troubles and this forum far behind.

Well, I’m certainly no medic just another sufferer I’m afraid. We’ve no medics in here these days. Scott moved on. I’d imagine something has changed somewhere which means the drug is not as effective as it was. You attribute that to stress. Maybe if you could control that stress somehow (appreciate not necessarily possible in practice), things would settle again otherwise I suppose perhaps best to go back to the specialist who prescribed the drug for advice supposing you have already exhausted your local doctor’s knowledge on the subject. Depends where you are geographically but there should be a migraine specialist neurologist or a neuro-otologist you could see. Lots of people on here achieve success without the input of Dr S. I have, @jojo65 certainly has and whilst he’s expert, he’s not the only one out there surely. I imagine they might add in another drug or change you over to another drug maybe. As you’ll appreciate from past experience that’s very much a case of ‘trial and error’. Meantime might be good idea to check out other triggers, food - do you do a MIgraine Diet, restrict caffeine, etc, etc. I guess what I’m saying really is go back to basics. Helen


#3

Hey, thanks for popping back in and sorry to hear of the relapse. I’ve been doing very well and am even without meds these days. HOWEVER: I do notice my balance goes a bit when I am under the weather, especially if I have a cold. Perhaps you’ve got a cold virus?


#4

What I found with the topiramate (I’ve been on 100mg for 6+ years) is that as long as I avoid any “breakthrough” events, things are pretty good. But if something occurs that busts through and gives me some bad migraines, it sometimes takes me a month or so to settle down and get back to being good again.

This has only happened to me like twice in 6 years, but it has happened. Both times I’ve actually wondered if I had a bad batch of topiramate that was somehow ineffective or something, but that seems silly. More likely, once you have a few breakthrough migraines, you are just more susceptible for a few weeks until you get things back under control.

I never had to up my dose to get things fixed, but I did always try to limit my bright artificial light exposure, since that is my biggest trigger.